Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 178, NWS Sioux Falls, SD

June 27, 2008Clay County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2008, 6:58 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 6:58 PM CDT (23:58 UTC)
Expired
Jun 27, 2008, 7:17 PM CDT
In force
19 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Clay County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:05 PM CDTHAIL 0.754 Wnw Irene, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 272359
SVRFSD
SDC027-135-280030-
/O.NEW.KFSD.SV.W.0178.080627T2358Z-080628T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 730 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTH OF MAYFIELD...OR 17 MILES NORTH OF
  YANKTON...MOVING SOUTHEAST AT 38 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYFIELD AROUND 705 PM CDT...
  IRENE AROUND 710 PM CDT...
  VOLIN...WAKONDA...MISSION HILL AROUND 720 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4291 9703 4287 9735 4317 9746 4317 9723
TIME...MOT...LOC 2358Z 325DEG 33KT 4312 9734

$$

08
1 follow-up statement
000 
WWUS53 KFSD 280017
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 PM CDT FRI JUN 27 2008

SDC027-135-280027-
/O.CAN.KFSD.SV.W.0178.000000T0000Z-080628T0030Z/
YANKTON SD-CLAY SD-
717 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND EASTERN
YANKTON COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4291 9703 4287 9735 4317 9746 4317 9723
TIME...MOT...LOC 0017Z 325DEG 33KT 4297 9722

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:12 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 27, 2:12 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT FRI JUN 27 2008

.DISCUSSION...
LAST LN OF SHRA/ISOLD TSRA ASSCD WITH LEADING EDGE OF MID LVL COLDER
AIR APPROACHING BKX TO FSD TO YKN LN AT 20Z. THIS LINE WILL MOVE ESE
THRU SWRN MN AND NWRN IA WHERE ISOLD DECENT TSTMS ARE STILL PSBL
THRU 01Z OR SO...FLWD BY CLRG AND DRYING WITH WNWLY FLOW. WRAPAROUND
WITH SC DECK AND SLGT CHCS OF -SHRA/ISOLD TSRA THEN MOVE INTO NWRN
TO FAR NRN CWA LATE TNGT AS PER PREV FCST. SHOULD BE A PERIOD OF
DECOUPLING AND LIGHTER WINDS TNGT BEFORE WNWLY GRADIENT AND MIXING
REALLY KICK IN FM NW TO SE IN CWA LATER TNGT.

UNSEASONABLY COLD UPPER LEVEL LOW...WITH COLDEST 500MB TEMPS ON THE
ORDER OF -20C...SWINGS EAST THROUGH THE CWA SATURDAY MORNING...WITH
CYCLONIC CURVATURE ON THE BACKSIDE PROVIDING WEAK LIFT/INSTABILITY
ACROSS THE NORTHEAST HALF OF OUR FORECAST AREA THRU THE AFTERNOON.
CORE OF COLDEST UPPER LEVEL TEMPS SHIFTS EAST OF US INTO THE UPPER
MISSISSIPPI VALLEY BY LATE AFTERNOON...WITH 500MB TEMPS BACK UP TO
AROUND -12C BY 21Z-00Z. THIS SHOULD HELP KEEP ANY THUNDERSTORMS IN
CHECK AND THINK THREAT OF SEVERE IS LIMITED THIS FAR WEST. WILL BE
QUITE WINDY EVEN WITHOUT TSRA THOUGH...WITH 25-30MPH SUSTAINED AND
GUSTS APPROACHING 40MPH IN THE AFTERNOON. MAY HAVE TO WATCH FAVORED
ELEVATION AREAS FOR WIND ADVISORY...BUT LOOKS MARGINAL...SO WILL
HOLD OFF ISSUING AT THIS TIME. WITH COLD POCKET JUST EAST OF THE
AREA SATURDAY AFTERNOON...WILL BE LOOKING AT HIGHS 10-15 DEGREES
BELOW NORMAL ALONG AND EAST OF I-29.

WINDS WILL DECREASE TOWARD SUNSET SATURDAY...THOUGH COULD REMAIN
BREEZY ACROSS SOUTHWEST MN MUCH OF THE NIGHT. WINDS WILL PICK UP
AGAIN ON SUNDAY WITH DEEP NORTH-NORTHWEST FLOW FAVORING STRONG
MIXING. NOT AS STRONG AS SATURDAY...BUT STILL LOOKING AT 15-25 MPH
ACROSS THE EASTERN HALF OF THE AREA IN THE AFTERNOON. SLOW RECOVERY
IN TEMPS THROUGH MONDAY...THOUGH STILL ON THE COOL SIDE OF NORMAL...
EVEN WITH MORE WIDEPSREAD SUNSHINE AS THE UPPER LOW BEGINS TO PULL
EAST AND HIGH PRESSURE BUILDS INTO THE AREA.

COLD UPPER LOW IS A LITTLE SLOWER TO MOVE EAST EARLY NEXT WEEK...SO
DECENT MOISTURE ALSO SLOWER TO RETURN. STILL SHOULD SEE BEGINNING OF
WARMUP ON TUESDAY...THOUGH NOT QUITE AS AGGRESSIVE SO HAVE COOLED A
FEW DEGREES FROM PREVIOUS FORECAST. STILL SEEING A WEAK WAVE DROP
THROUGH THE NORTHWEST FLOW OVER EASTERN ND AND MN TUESDAY NIGHT...
THOUGH MOISTURE PROFILES NOT IMPRESSIVE AND HAVE PULLED POPS FROM
THAT PERIOD. BETTER CHANCE OF PRECIP WITH DEEPER MOISTURE RETURN AS
BOUNDARY PUSHES SOUTH THROUGH THE FORECAST AREA WEDNESDAY AND
WEDNESDAY NIGHT. MODELS DIFFER IN HANDLING THIS BOUNDARY...WITH
ECMWF CONSISTENT IN ITS MORE AGGRESSIVE PUSH OF THE BOUNDARY SOUTH
INTO THE CENTRAL PLAINS FOR LATE NEXT WEEK...WHILE THE 00Z-06Z GFS
RUNS HANG THE BOUNDARY UP NORTH OF OUR AREA. CANADIAN FAVORS ECMWF
SOLUTION...AS DOES MOST RECENT 12Z GFS...AND HAVE TRENDED IN THIS
DIRECTION IN KEEPING THURSDAY AND FRIDAY DRY AND SEASONABLE FOR NOW.
BEARS WATCHING OVER THE NEXT FEW DAYS THOUGH...WITH FRIDAY THE START
OF THE HOLIDAY WEEKEND.

&&

.AVIATION...
GENERALLY VFR EXPCD. ISOLD MVFR CIGS AND VSBYS PSBL IN ISOLD TSRA
MOVG EAST OF I29 THRU 01Z...THEN BORDERLINE MVFR CIGS MOVG SEWD INTO
AREA NORTH OF I90 FM 12Z TO 16Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/RSR
Hazardous weather outlook, Jun 27, 10:12 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 AM CDT FRI JUN 27 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1012 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WEST OF THE JAMES RIVER THIS
MORNING...WILL MOVE EAST OVER THE AREA THIS AFTERNOON. MOST
THUNDERSTORMS SHOULD STAY BELOW SEVERE LIMITS. HOWEVER...THERE IS
THE CHANCE OF ISOLATED HAIL REACHING PENNY SIZE AND LOCALIZED
WIND GUSTS UP TO 45 MPH...MAINLY ALONG AND EAST OF INTERSTATE 29
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND A FEW THUNDERSTORMS WILL PROBABLY DEVELOP ALONG AND
EAST OF THE JAMES RIVER VALLEY ON SATURDAY. A FEW STORMS IN THE
AFTERNOON COULD HAVE MARGINALLY SEVERE HAIL AND BRIEF WIND GUSTS
TO 40 TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT...MAINLY ALONG
AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:25 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld50 min
Jun 26, 11:41 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld34 min
Jun 27, 12:06 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld, Sanborn39 min
Jun 27, 12:21 AM CDTTornado WarningFSDJerauld24 min
Jun 27, 12:38 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn37 min
Jun 27, 1:48 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner42 min
Jun 27, 1:59 AM CDTTornado WarningFSDHutchinson, McCook, Turner13 min
Jun 27, 2:15 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner30 min
Jun 27, 2:36 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner39 min
Jun 27, 3:16 AM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Jun 27, 4:51 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn39 min
Jun 27, 5:20 PM CDTSevere Thunderstorm WarningFSDLake, Miner26 min
Jun 27, 5:29 PM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner, Sanborn33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.